Ohio, 2001

Flash Flooding and Damaging Winds in Ohio, August 18, 2001

August 18, 2001 · NWS ILN · 5 events in 5 counties and zones

3 thunderstorm wind, 2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 18, 1:45 PM EST, 4 hours 35 minutes earlier.

Area forecast discussion, Aug 18, 1:45 PM EST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
245 PM EDT SAT AUG 18 2001

UPPER LOW CURRENTLY OVER UPPER MISSISSIPPI VALLEY IS FORECAST TO
DROP SOUTHEAST INTO THE GREAT LAKES AND DEEPEN.  ASSOCIATED WITH THE
LOW IS A 70 KT 300 MB CURVED JET.  AHEAD OF THIS JET IS A VERY
STRONG UPPER DIVERGENCE....WITH IS COUPLED WITH LOW LEVEL
CONVERGENCE.  SPC HAS ALREADY BOXED CONVECTION ASSOCIATED WITH THESE
FEATURES.

HAVE TIMED THIS CONVECTION INTO THE WESTERN COUNTIES AT OR JUST
BEFORE 00Z.  FORECAST SOUNDING ARE SHOWING GOOD CAPE AND
HELICITIES.  HOWEVER DUE TO TIMING...AT OR AROUND SUNSET...THINK
THAT THE CONVECTION WILL BE WEAKEN AS IT COMES INTO THE FA.  STILL
WESTERN COUNTIES COULD SEE SOME SEVERE...SO WILL PUT MENTION OF
POSSIBLE SEVERE IN THE WESTERN ZONES.

500 MB LOW BOTTOMS OUT AROUND 12Z SUNDAY...BUT ITS MOISTURE WILL
AFFECT THE FA FOR MUCH OF SUNDAY.  NGM HAS VORT FARTHER SOUTH THAN
ETA/AVN...WHICH HAS THE VORT STACKED WITH THE UPPER LOW.  PREFER THE
ETA/AVN SOLUTION...WHICH WOULD BRING SLIGHTLY DRIER MEAN RH INTO THE
FA AND LESS UPPER SUPPORT.  THEREFORE...THINK THAT THE NGM POPS ARE
TOO HIGH FOR SUNDAY.  WILL GO WITH LOWER AVN POPS.  WILL ALSO LEAN
TOWARDS WARMER AVN HIGHS.   WITH SYSTEM LIFTING OUT...WILL DRY OUT
SUNDAY NIGHT.

CLEMISILN OUT IN A FEW.

.ILN...NONE.

SITES

In the hours before

Special weather statement, Aug 18, 2:11 PM EST, 4 hours 9 minutes before
INZ050-058-059-066-073>075-080-KYZ089>098-OHZ026-034-035-042>044-
051>053-060>062-070>072-077>079-182300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
311 PM EDT SAT AUG 18 2001

...SEVERE THUNDERSTORMS POSSIBLE THIS EVENING...

A STRONG LOW PRESSURE SYSTEM OVER ILLINOIS THIS AFTERNOON IS
EXPECTED TO PUSH EASTWARD OVERNIGHT.  SEVERE THUNDERSTORMS WERE
ALREADY OCCURRING THIS AFTERNOON OVER ILLINOIS AND INDIANA.  THESE
STORMS WILL PUSH EASTWARD AND INTENSIFY DURING THE MID TO LATE
AFTERNOON HOURS.

BY AROUND 800 PM EDT (700 PM EST)...THE STORMS ARE EXPECTED TO MOVE
INTO THE WHITEWATER VALLEY OF EAST CENTRAL INDIANA AND INTO WEST
CENTRAL OHIO. THE STORMS WILL BEGIN TO WEAKEN AS THEY MOVE INTO THE
DAYTON AND CINCINNATI AREAS AFTER SUNSET.

THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING
WINDS.  HOWEVER...AN ISOLATED TORNADO IS POSSIBLE ESPECIALLY IN EAST
CENTRAL INDIANA AND WEST CENTRAL OHIO.

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING IN THE RISK AREA.

STAY TUNED TO NOAA WEATHER RADIO FROM THE NATIONAL WEATHER
SERVICE OR LISTEN TO THE MEDIA FOR THE LATEST INFORMATION ON
THIS DEVELOPING WEATHER SITUATION.

WILKINSON

The radar

The Cincinnati radar (KILN), 128 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
August 18, 6:20 PM EST to 6:25 PM EST
Where
Mercer County, Coldwater
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
40.400, -84.617

Large limbs knocked down.

Thunderstorm Wind, Darke

When
August 18, 6:30 PM EST to 6:40 PM EST
Where
Darke County, Union City
Measured
50 kt (58 mph)
Reported by
GENERAL PUBLIC
Coordinates
40.217, -84.800

Numerous large limbs and power lines knocked down.

Thunderstorm Wind, Shelby

When
August 18, 6:55 PM EST to 7:00 PM EST
Where
Shelby County, Sidney
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
40.283, -84.150

Trees knocked down.

Flash Flood, Hamilton

When
August 18, 9:55 PM EST to 11:30 PM EST
Where
Hamilton County, Sharonville
Reported by
LAW ENFORCEMENT
Coordinates
39.196, -84.543 (the zone’s center; the record gives no point)

Heavy rainfall caused flooded roads.

Flash Flood, Clermont

When
August 18, 10:09 PM EST to 11:45 PM EST
Where
Clermont County, Batavia
Reported by
LAW ENFORCEMENT
Coordinates
39.047, -84.152 (the zone’s center; the record gives no point)

Several inches of rain fell in a short period of time causing flooded roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2001Every state in 2001This day in weather historyWarnings in Ohio, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257361, 5257362, 5257363, 5257364, 5257365.